MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 30MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 0580-1-300
Medical Device Problem Codes Component Incompatible (1108); Inadequacy of Device Shape and/or Size (1583); Patient-Device Incompatibility (2682)
Health Effect - Clinical Codes Congenital Defect/Deformity (1782); Failure of Implant (1924); Ambulation or Postural Difficulties (2544)
Date of Event 03/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There have been no other similar events for the lot referenced.An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
A very small intellectually and developmentally disabled patient who originally presented with a fractured femur that was operated on ((b)(6) 2021) receiving a thr.Due to the very small nature of this patient and challenging anatomy the patient presented with a dislocated thr a week later and was revised again on the (b)(6) 2021.The femoral canal was so limiting in size that the largest stem that could be placed without compromising the patients bone was an exeter 33 offset, and required a 22.2mm +8mm head which is off label and was made clear to the surgeon which he accepted taking the risk.Update 22 march 2021: the original exeter 30mm stem revised as the offset was not enough.The 33mm exeter stem was used when revised and the cup (a competitor) was re implanted.That the surgeon had to use a +8mm head which is off label use on the 33mm exeter stem but was the only head option to be stable enough.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding incorrect selection involving a exeter stem was reported.The event was confirmed via medical review.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device was not returned.Medical records received and evaluation: a review of the provided medical records by a clinical consultant stated the following comment: confirmation of events: revision hip and off label head.Dislocation and off label head use: a dislocation can be confirmed via the x-ray.Use of the aforementioned components can be confirmed from the implant sheets.The revision itself cannot be confirmed without documentation in the form of medical records/radiographs.The off-label use cannot be confirmed without seeing the companies off-label declaration.Root cause: the root cause of was likely mal-positioned components, placement of which was difficult due to anatomy.The revision (if documented) was the result of the former and ongoing instability.There does not appear to be association of the events and the components themselves.The ¿off-label¿ use of the head (not documented by labeling or statement) appeared to have been a conscious decision by the surgeon product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records by a clinical consultant stated the following comment: confirmation of events.Revision hip and off label head.Dislocation and off label head use: a dislocation can be confirmed via the x-ray.Use of the aforementioned components can be confirmed from the implant sheets.The revision itself cannot be confirmed without documentation in the form of medical records/radiographs.The off-label use cannot be confirmed without seeing the companies off-label declaration.Root cause: the root cause of was likely mal-positioned components, placement of which was difficult due to anatomy.The revision (if documented) was the result of the former and ongoing instability.There does not appear to be association of the events and the components themselves.The ¿off-label¿ use of the head (not documented by labeling or statement) appeared to have been a conscious decision by the surgeon no further investigation for this event is possible at this time as no devices and/ or insufficient information was received by stryker orthopaedics.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
EXETER V40 STEM 30MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key11657703
Report Number0002249697-2021-00679
Device Sequence Number14327070
Product Code LPH
UDI-Device Identifier04546540153210
UDI-Public04546540153210
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K121308
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2026
Device Model Number0580-1-300
Device Catalogue Number0580-1-300
Device Lot NumberG6013387
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/17/2021
Supplement Date Received by Manufacturer08/10/2021
Initial Report FDA Received Date04/13/2021
Supplement Report FDA Received Date09/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;